Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Primum non nocere

We welcome the comments from Stuart Hill (PJ, 10/17 May 2014, p506) providing a counter-argument to the concerns initially raised by the UK Clinical Pharmacy Association Respiratory Group about Relvar Ellipta. We would like to address some of his concerns.

Mr Hill argues that theoretical safety concerns should be dismissed because there is no evidence to support them. This is a worrying recommendation because it suggests that action should only be taken once safety incidents have occurred, rather than proactively identifying and addressing potential patient safety concerns. This is a view we do not share. As healthcare professionals, we are duty bound not only to report actual harm from medicines, but also to anticipate any potential risk in order for this to be mitigated and avoided.

Mr Hill states that “randomised controlled trials assessing patient-oriented outcomes have shown the product to fall into the category of a low-to-mid-dose inhaled corticosteroid”, and claims that we promoted off-licence use of Relvar Ellipta as a high-dose inhaled corticosteroid (ICS). We would strongly dispute this assertion, which misunderstands our concerns. The Relvar Ellipta summary of product characteristics clearly states that “fluticasone furoate (FF) 100µg once daily is approximately equivalent to fluticasone propionate (FP) 250µg twice daily”: a total daily dose of 500µg.  A daily dose of 500µg of FP is classed as a high dose of inhaled steroid, requiring patients to be provided with a steroid warning card.  

The evidence base for ICS in non-smoking asthma patients show that the top of the dose-response curve is equivalent to 800µg per day of beclometasone (ie, 400µg FP). Most people with asthma can be managed at steps 2 or 3 of the British Thoracic Society/Scottish Intercollegiate Guidelines Network asthma guideline — usually up to 800µg beclometasone per day. Although GSK has stated that the dose-equivalence of FF compared with beclometasone is unknown (as no comparative studies have been performed), the implication from clinical studies is that FF provides a high ICS dose that may exceed the ICS dose actually required to control patients’ asthma. We do not dispute that there are clear data demonstrating the efficacy of Relvar Ellipta in patients requiring a low- to mid-dose ICS. Our argument is that the steroid dose provided by Relvar Ellipta exceeds the actual dose necessary to control asthma in the majority of asthma patients and may expose patients unnecessarily to steroid-related adverse effects.

Secondly, Mr Hill did not discuss our other concerns about Relvar Ellipta, namely the blue colour of the inhaler device, which may cause confusion for patients who commonly describe their reliever inhalers as their “blue inhaler”.  These concerns, and more, have been raised by a number of organisations representing healthcare professionals working in respiratory medicine, and have been echoed by numerous drug and therapeutics formulary committees across the UK and more recently raised in a recent UK Medicines Information product safety assessment report (http://bit.ly/1k4Dcda) published through the National Institute for Health and Care and Excellence Medicines Awareness Daily bulletins.

As Mr Hill states, once-daily combination inhalers should be welcomed, and the Relvar Ellipta device is simple and easy to use. However, we remain concerned about the poor choice of colour and name for this product, as well as the bioequivalence of FF. Accidental overuse of Relvar Ellipta would expose people with asthma or chronic obstructive pulmonary disease to excessive doses of a high-potency ICS and potentially increased risks of adverse effects. In COPD studies, high FF doses have been associated with increased rates of pneumonia and even with a numerical increase in pneumonia-associated deaths.

Toby Capstick

Lead Respiratory Pharmacist

Leeds Teaching Hospitals NHS Trust

(Toby.Capstick@leedsth.nhs.uk)

Hasanin Khachi

Lead Pharmacist, Respiratory Medicine

Barts Health NHS Trust

Anna Murphy

Consultant Respiratory Pharmacist

University Hospitals of Leicester NHS Trust

Grainne d’Ancona

Principal Pharmacist

Guy’s and St Thomas’ NHS Foundation Trust

Helen Meynell

Consultant Pharmacist

Doncaster Royal Infirmary

Nicola Berns,

Deputy Chief Pharmacist, Governance and Clinical Lead,

The Queen Elizabeth Hospital King’s Lynn NHS Foundation Trust

Patrick Wilson

Senior Respiratory Pharmacist

Glenfield Hospital, Leicester

 

On behalf of the UK Clinical Pharmacy Association Respiratory Group

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2014.11138533

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.